Mayo Clinic Connect
4 days after my 2nd Shingrix vaccination, I suddenly developed intense peripheral neuropathy in both feet…for the first time in my life…anyone else?
Liked by sunnyflower
Shingrix is the new immunization for shingles — you get two, several weeks apart. I'm sorry that you had an adverse reaction. However, getting shingles is no fun, and a small percentage never get rid of the pain — the smallpox bug stays in your system for years, and comes out as shingles especially in older people — my mom was one of those where the pain never went away, and we tried all kinds of meds, etc, etc and never did get rid of the pain. Do some research.
Liked by avmcbellar
Jump to this post
@lois6524, the bug that causes shingles is chickenpox, not smallpox (thank goodness).
@oannerhodes, I don't believe PN is a known adverse reaction to shingles vaccine, and if it is, it is extremely rare. I am aware of at least one lawsuit that claimed it was, there may be others.
Liked by Colleen Young, Connect Director, John, Volunteer Mentor, avmcbellar
Sorry to hear about your neuropathy from the shingles shot, or Shingrix. I am not familiar with those shots, have not had one myself. It's amazing all the things I am learning that can cause neuropathy. It certainly makes me much more wary of just blithely going forward into medical procedures, tests, whatever they want to throw at you. Welcome to Mayo Connect. You will find a lot of info on this site and a lot of compassionate and very well informed PN sufferers here. Can I ask, did you get diagnosed with PN based upon any testing by your doctor? What kind of symptoms have you had? And it sounds like the Gabapentin and Lyrica have been helping? What made you switch from Gaba to Pregaba? Did Gabapentin stop working? Best, Hank
Thanks for the reply. I got an EMG and NCV test done by a great Neurologist who specializes in testing. The only thing he could tell me for sure is that I don't have large fiber neuropathy. By default, he said I more than likely had small fiber neuropathy based on the description of my symptoms. These include severe tingling, pins and needles and burning pain in my feet and lower legs. I have some tingling in my hands and arms, itching and pins and needles all over. The PA Neurologist I saw said they could do a nerve biopsy but said I didn't really need to so I didn't. I recently switched to Pregabalin just to try it because the Gaba is making me groggy and I wanted to see if the Lyrica would be any different. Unfortunately, I am having thyroid problems right now so not feeling great anyway so hard to evaluate if it's any different. From my own research I have read that the Lyrica is more completely utilized. I'm taking a pretty light dose (50mg) and when I can't stand it I'll supplement with 300mg Gaba. Honestly, I don't know what I'd do without the drugs. Love/hate relationship. I'm sure people can relate.
Liked by avmcbellar, rwinney, HankB
Hi @jonnyd Sorry to hear of your complications from the second Shingrix vaccination. Did you have any problems with the first? I am assuming you got the intramuscular injection in the upper arm. Did you feel any burning at the time of the injection? There are dangers, although rare, in receiving an intramuscular injection regardless of the medication. Discuss the possible causes with your physician. The neuropathy may have been caused by the needle of the injection and NOT the medication Shingrix. Toni
Hi @avmcbellar Thanks. I didn't have any problems on the first. Yeah upper arm injection. I did feel some burning. I talked to 3 doctors already. Truth is they don't know.
@jonnyd the burning in your arm where the medication was injected may indicate the needle hit a nerve causing the nerve damage. Just a thought. Hope you feel better. Toni
Liked by jonnyd
@jonnyd you may want to look in the group…Brain & Nervous System. There is a discussion titled, “Shingles and Postherpetic Neuralgia and Pain”. This may offer more information for you. Hope it helps, Toni
Liked by John, Volunteer Mentor, lioness, HankB, sunnyflower ... see all
@jonnyd I had the same reaction to the Shingrex shot and injection site was sore for a month but it did get better I just had my flu shot usually take it on Oct but thought I'd better get it now
Toni, you said it is possible to get nerve damage which can cause neuropathy by the needle used when getting a shot? Is it then possible this could also happen when getting a flu shot? A few years ago the pharmacist who administered mine caused it to bleed when he administered the shot. He said it was very unusual. Helen
Helen, just FYI, 4 days ago @hazelnut posted this:
"I had a ultra sound guided steroid injection for the arthritis in my hip. The rhuemologist must have erred as my leg jumped off the table during the procedure and since that injection I have unbearable pain. The neurologist believes it also polyneuropathy but haven't had tests done for that. I did have the EKG that shows nerve damage."
This is a link to the page the post was on:
Just thought it interesting that this came up again so soon. Hank
Liked by avmcbellar, rwinney
Hi Hank, I had read that post; I just think it unbelievable that a little needle could cause such a negative reaction as to cause neuropathy. I’d love to be able to read how that is physically possible. Thanks, Helen
Liked by HankB, sunnyflower
Hi Helen, Remember there 2 injections i.e. intramuscular (longer needle for muscle tissue) and subcutaneous( shorter needle for fat tissue). For intramuscular injections bleeding and redness are other possible side effects at the injection site. Burning pain at the time can indicate a nerve being involved, for the bleeding, blood vessel(s). The nurse, most often, administering the injection can give you the possible dangers, including with the injection itself and the medication. The physician who gives the order for an injectable medication can also be asked. It is always good to ask prior so you can decide for yourself( avoid any surprises when possible). Hope this answers your question. Toni
Liked by John, Volunteer Mentor, rwinney, HankB
Hi Helen, Don’t forget your nerve cells are small too. Neuropathy Is caused by nerve damage. The tip of that little needle has the ability to penetrate some cells. Toni
Liked by John, Volunteer Mentor
Hi all –
I wanted to share my happenings as they pertain to this discussion about needles and injections.
Going back to the beginning of my health issues…I began with cervical and occipital pain coupled with migraine, and occasional shoulder/arm numbness. MRI's only showed 2 bulging discs and a moderate herniated disc. Orthopedic Drs found no great defect and steered me to Pain Management where the Dr immediately diagnosed me with Occipital Neualgia. Cervical Spondylosis, Cervicogenic Migraine. It took all of 5 minutes for them to push injections. I mean that's what I was there for, I guess. I believed them and wanted pain relief so I went for it. First, were C4-7 facet joint nerve blocks which were diagnostic tests to determine if they provided acceptable pain relief. Then right and left occipital nerve blocks. I had to report my findings back to them and if enough pain relief was felt then we'd move on to burning off the nerves by Radio Frequency Ablation. This would fry those nerves so I didnt feel pain for a longer period of time. The nerves do grown back eventually, with or without the same pain, and insurance allows for RFA every 6 months. The fine print of course reads that these procedures can possibly cause permanent nerve damage. But, like opting to take medication with side effects, we weigh the odds and take a gamble. Maybe certain things are worth the risk for pain relief.
So, on I went…I believed I had felt pain reduction from the nerve blocks in both the right and left side of my head and neck. I honestly questioned myself as in do I truly feel relief or do I desperately want to feel relief??? After 2 years and 10 RFA's to my head and neck, pain began to increase. Laying on a table face down time and time again for fluoroscopy guided nerve burning in my head and neck was no picnic. I opted out of sedation because I knew I could handle it. By the end of 2 years, I no longer could and would cry on the table from such terrible pain and experience.
Bottom line is, was too much, too much? Probably. Do I suffer from permanent nerve damage now? Yes. Was it from all those needles being injected and further more being fished through my body to burn my nerves? Maybe.
As you all mostly know I inevitably was diagnosed as B12 deficient and with Small Fiber Polyneuropathy. Hmm…let's see, which came first? The chicken or the egg? I've often wondered…did I just have horrible luck and was bound to have permanent nerve damage one way or the other, or, did I contribute to the mess with all those needles and such? I will never know. Water under the damn now.
I also have back pain and have received two sets of low back steroid injections. They helped my hip as well as back but, I no longer receive them. I suppose I'm leery, afraid and concerned going forward with any more needles. Enough was simply enough for me.
I do think injections are of benefit for some and believe in them to a point. They certainly are a bandaid and can be a life saver to many who are desperate for pain relief.
Liked by John, Volunteer Mentor, avmcbellar, HankB, sunnyflower
yes, thanks Toni for your reply, I’m always looking for the cause of my SFN, I believe there has to be a reason. 🙄 Helen
version 188.8.131.52.3.2Page loaded in 0.923 seconds